Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 366, NWS Kansas City, MO

September 27, 2019Clay County, Platte County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 27, 2019, 9:03 PM CDT for Clay County, Platte County, Missouri. It took effect at Sep 28, 2019, 12:25 AM CDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Sep 27, 2019, 9:03 PM CDT (02:03 UTC)
In effect from
Sep 28, 2019, 12:25 AM CDT
Expired
Sep 28, 2019, 2:27 AM CDT
In force
2 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Clay County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 72 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Platte River at Smithville (SMHM7). The gauge peaked at 25.30 ft at Sep 27, 2019, 11:00 PM CDT.

actionminormoderate1520253009/2809/29
Action stage
21 ft
Minor stage
27 ft
Moderate stage
30.5 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06821150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

348 
WGUS43 KEAX 280203
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT Fri Sep 27 2019



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC047-165-290203-
/O.NEW.KEAX.FL.W.0366.190928T0525Z-190929T0800Z/
/SMHM7.1.ER.190928T0525Z.190928T0600Z.190928T0800Z.NO/
903 PM CDT Fri Sep 27 2019

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Little Platte River at Smithville.
* from late tonight to late Saturday night.
* At  8:30 PM Friday the stage was 18.1 feet.
* Flood stage is 27.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 28.3 feet by early Saturday morning. The 
  river will fall below flood stage by Saturday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   18.1   Fri 08 PM   28.3 early Saturday morning
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$
1 follow-up statement
583 
WGUS83 KEAX 280728
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
227 AM CDT Sat Sep 28 2019

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Little Platte River at Smithville affecting Clay and Platte 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC047-165-280757-
/O.CAN.KEAX.FL.W.0366.000000T0000Z-190929T0800Z/
/SMHM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
227 AM CDT Sat Sep 28 2019

The Flood Warning is cancelled for
  The Little Platte River at Smithville.
* At  1:30 AM Saturday the stage was 23.2 feet.
* Flood stage is 27.0 feet.
* Forecast...The river crested below flood stage at 25.5 feet. The 
  river will continue to fall to 16.3 feet by Sunday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Little Platte River
  Smithville      27   23.2   Sat 01 AM   24.4 this morning
     
&&
  
LAT...LON 3938 9457 3939 9466 3940 9467 3941 9464 3941 9457

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 27, 6:02 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 27, 6:02 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
602 PM CDT Fri Sep 27 2019

.Discussion...
Issued at 323 PM CDT FRI SEP 27 2019

Message of the day: Severe storms are possible this evening, most
likely between 7 PM - 10 PM, in a corridor from the KC area up to
Kirksville. Large hail and damaging winds are the main concerns with
a chance for a tornado or two, especially in far northeast MO.
Overnight, the main concern will transition to flash flooding
potential with 1-3 inches of rain expected and locally higher
amounts possible. A flash flood watch has been issued.

A surface low has been strengthening across KS today, increasing
temperatures to the upper 80s to low 90s and strengthening the
pressure gradient. Right now, winds are sustained between 15-20 mph
with gusts up to 35-40 mph. A few gusts between 40-45 mph have been
reported but given those reports are isolated and on the edge of
advisory criteria, opted to not issue a wind advisory. Winds
should decrease as the sun goes down, and the wind direction
should start veering to the northwest around this time as well.
The directional change will be in response to the cold front,
currently in southeast NE and central KS, moving through our area.

Around 6-8 PM, the cold front should be extending from the KC area
up to Kirksville. This is when and where we expect storms to develop
this evening. With the enhanced warm air and moisture advection into
the area, there will be plenty of instability (3000 J/kg) to work
with as well as sufficient deep layer shear (40-50 kts) for strong
to severe storms. A few discrete cells are possible initially along
the front, but a line of storms should then develop rather quickly.
Large hail will be the main concern initially, with it changing to
more of a damaging wind threat once the line forms (but severe hail
will still be possible). There is also sufficient enough low level
turning (SRH: 200 m2/s2, 0-1 km shear: 25 kts) to potentially
support a tornado or two, especially in far northeast MO. The severe
threat is expected to decrease significantly by midnight.

In addition to the severe hazards, we are expecting moderate to
heavy rainfall tonight which could lead to flash flooding across
parts of the area. The cold front is expected to stall out near I-70
tonight, with deep layer shear and steering flow parallel to the
boundary. All of this will help keep the storms from moving much. In
addition to the lack of movement, PWATs will be well above normal
(1.5-2 inches) making storms very efficient rain makers. Therefore,
1-3 inches of rain is expected in the corridor from the KC/St.
Joseph area to Kirksville with locally higher amounts possible.
Given these rainfall amounts, a flash flood watch has been issued
from 7 PM tonight through 7 AM tomorrow.

Tomorrow morning, storms should decrease/move out of the area,
giving us a break for much of the daylight hours. However, late
tomorrow afternoon, the boundary should lift north some as a warm
front in conjunction with a shortwave trough moving over the area.
This will bring another round of storms through the area. Strong to
severe storms will be possible with this activity with CAPE around
2500 J/kg and deep layer shear between 35-40 kts. PWATs again will
be around 2 inches causing additional flash flooding concerns,
especially given what we expect tonight. Storms will continue
overnight with things finally clearing out Sunday afternoon as
upper level high pressure noses into the area.

The aforementioned warm front is expected to continue moving north
Sunday, leaving us in the warm sector for Sunday through
Tuesday. We should be dry Monday, but highs are forecast to be in
the mid to upper 80s. Tuesday into Wednesday, the pattern looks
to change with a cold front and upper level low forecast to move
through the region. This will bring back storm chances but will
also bring in much more seasonable temperatures for the last half
of the week next week.

&&

.Aviation...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 559 PM CDT FRI SEP 27 2019

Active aviation period ahead, to say the least. Convection is
beginning to develop over portions of the KC Metro and will begin
to impact TAF sites at the opening of the 28/00z period. MVFR
ceilings are likely, with prevailing TSRA at most sites from the
KC Metro and south. KSTJ will be impacted by thunderstorms later
in the evening, toward 03 or 04z. Ceilings are expected to
decrease towards IFR by day break, before new thunderstorm chances
return late in the period. Confidence is enough to go with TEMPOs
at all sites to close out the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102>105.

MO...Flash Flood Watch through Saturday morning for MOZ007-008-
     013>017-020>025-028>033-037>039.

&&

Discussion...Atkins
Aviation...Kurtz
Hazardous weather outlook, Sep 27, 4:34 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
434 AM CDT Fri Sep 27 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-280945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
434 AM CDT Fri Sep 27 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are possible across the area this afternoon and
 evening along and behind a cold front. Hazards include the
 potential for strong winds and large hail.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 Isolated flash flooding is possible by Saturday morning, with
 additional severe storm chances possible Saturday afternoon and
 evening along a stalled frontal boundary. Hazards include the
 potential for strong winds and large hail, with continued flash
 flooding potential.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Sep 27, 8:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
826 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     HAIL             1 E TRENTON             40.08N 93.59W
09/27/2019  E1.50 INCH       GRUNDY             MO   EMERGENCY MNGR

&&

RLC
Local storm report, Sep 27, 8:30 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
830 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 NNE LIBERTY           39.27N 94.41W
09/27/2019  E2.50 INCH       CLAY               MO   PUBLIC

            SUBMITTED VIA SOCIAL MEDIA PHOTO.

&&

JW
Local storm report, Sep 27, 8:33 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
833 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             EXCELSIOR SPRINGS       39.34N 94.23W
09/27/2019  E1.00 INCH       CLAY               MO   PUBLIC

&&

JW
Local storm report, Sep 27, 8:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
838 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 NNW LIBERTY           39.26N 94.42W
09/27/2019  E1.50 INCH       CLAY               MO   PUBLIC

            FROM PHOTO VIA SOCIAL MEDIA. MULTIPLE 1.5
            INCH HAIL STONES.

&&

JW
Local storm report, Sep 27, 8:43 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
843 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 NE PATTONSBURG        40.07N 94.10W
09/27/2019  E1.00 INCH       DAVIESS            MO   PUBLIC

&&

JW
Local storm report, Sep 27, 8:47 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
847 PM CDT FRI SEP 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             1 NW EXCELSIOR SPRINGS  39.36N 94.24W
09/27/2019  U1.00 INCH       CLAY               MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 7:06 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston39 min
Sep 27, 7:10 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam50 min
Sep 27, 7:13 PM CDTRiver Flood WarningEAXClay, Ray16 hr
Sep 27, 7:38 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Linn, Livingston, Sullivan52 min
Sep 27, 7:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Platte, Ray48 min
Sep 27, 7:48 PM CDTSevere Thunderstorm WarningEAXPutnam, Sullivan42 min
Sep 27, 8:13 PM CDTSevere Thunderstorm WarningEAXAdair, Linn, Macon, Putnam, Schuyler, Sullivan47 min
Sep 27, 8:23 PM CDTSevere Thunderstorm WarningEAXDaviess, Grundy, Harrison, Mercer, Sullivan37 min
Sep 27, 8:27 PM CDTSevere Thunderstorm WarningEAXClay, Ray48 min
Sep 27, 8:38 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Linn, Livingston37 min
Sep 27, 8:57 PM CDTFlash Flood WarningEAXClay, Ray3 hr
Sep 27, 9:00 PM CDTRiver Flood WarningEAXPlatte20 days
Sep 27, 9:04 PM CDTSpecial Weather StatementEAXChariton26 min
Sep 27, 9:14 PM CDTSevere Thunderstorm WarningEAXCarroll, Ray46 min
Sep 27, 9:19 PM CDTSevere Thunderstorm WarningEAXJackson41 min
Sep 27, 9:23 PM CDTSpecial Weather StatementEAXHarrison22 min
Sep 27, 9:28 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph47 min
Sep 27, 9:42 PM CDTAreal Flood WarningEAXClay, Clinton, Platte12 hr
Sep 27, 9:56 PM CDTSpecial Weather StatementEAXJackson34 min
Sep 27, 10:11 PM CDTSevere Thunderstorm WarningEAXJackson, Lafayette, Ray34 min
Sep 27, 10:12 PM CDTRiver Flood WarningEAXRay57 hr
Sep 27, 10:29 PM CDTFlash Flood WarningEAXJackson4 hr
Sep 27, 11:22 PM CDTSpecial Weather StatementEAXChariton, Howard, Randolph, Saline38 min
Sep 27, 11:26 PM CDTSpecial Weather StatementEAXDeKalb49 min
Sep 27, 11:47 PM CDTRiver Flood WarningEAXJackson6 hr
Sep 28, 5:45 AM CDTRiver Flood WarningEAXCarroll47 hr
Sep 28, 7:49 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston9 days
Sep 28, 7:49 AM CDTRiver Flood WarningEAXCarroll, Chariton16 days
Sep 28, 4:35 PM CDTAreal Flood AdvisoryEAXPlatte115 min
Sep 28, 4:48 PM CDTAreal Flood AdvisoryEAXCass3 hr
Sep 28, 6:05 PM CDTFlash Flood WarningEAXCass4 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.